Register for alerts
If you have registered for alerts, you should use your registered email address as your username
The use of topical NSAIDs gels or creams to treat pain has been reported to cause a photocontact dermatitis . Most commonly this has occurred with ketoprofen gel with an incidence of -/1000. Often the reaction appears after stopping the application when the skin is next exposed to sunlight. Therefore it is usually reported in summer. The reaction commonly extends beyond the area where the gel had been applied. The reaction can be severe, requiring hospital admission in some cases. Testing has shown this to be a photoallergic contact dermatitis , crossreacting with other NSAIDs including tiaprofenic acid, fenofibrate, oxybenzone and benzophenone. Bufexamac has also been reported to cause contact dermatitis .
Prescription NSAIDs are an important treatment for the symptoms of many debilitating conditions, including osteoarthritis, rheumatoid arthritis, gout and other rheumatological and painful conditions. OTC NSAIDs are used to temporarily reduce fever and to treat minor aches and pains such as headaches, toothaches, backaches, muscular aches, tendonitis, strains, sprains and menstrual cramps. Common OTC NSAIDs include ibuprofen (Motrin, Advil) and naproxen (Aleve). In addition, some combination medicines that relieve various symptoms, such as multi-symptom cold products, contain NSAIDs.